Multiple Thrombi in the LV in Non-Compaction Cardiomyopathy
A 23-year-old man presented with worsening dyspnea and peripheral edema for several weeks. He had been diagnosed with non-compaction cardiomyopathy 2 years earlier and was receiving standard heart failure medications. An implantable cardiac defibrillator had been implanted 1 year earlier. A transthoracic echocardiographic exam showed dilatation of all chambers with biventricular failure. There was also characteristic thinning of the compacted epicardial layer and thickened endocardial layer with prominent trabeculation (Figure 1A-B, Videos 1-2) and deep perfused recesses (Figure 1C, Video 3) that particularly involved inferior and lateral walls. Additionally, multiple mobile thrombi were visualized between trabeculations (Figure 1B and D, Videos 2 and 4). The patient was started on systemic anticoagulation.
When would you consider systemic anticoagulation for a patient with non-compaction cardiomyopathy?